Arkansas, 2012

Hail and Damaging Winds in Arkansas, February 1, 2012

February 1, 2012 · NWS LZK · 21 events in 10 counties and zones

A warm front moved north through parts of southern and central Arkansas. This allowed temperatures to rise into the lower to mid 70s across central and southern Arkansas, while the dewpoints rose into the lower 60s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$149,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A warm front moved north through parts of southern and central Arkansas. This allowed temperatures to rise into the lower to mid 70s across central and southern Arkansas, while the dewpoints rose into the lower 60s. An upper level system dragged a cold front through the destabilized air and allowed for severe hail and severe winds across central and western Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Feb 1, 11:26 AM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Feb 1, 11:26 AM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1126 AM CST WED FEB 1 2012

.AVIATION...
VSBYS HAVE IMPROVED...WITH IFR CIGS STILL OCCURING ACROSS THE
NORTH AND WEST. THESE WILL CONTINUE TO IMPROVE...BEFORE SCATTERED
SHRA/VCTS POSSIBLE ACROSS THE MAINLY SOUTHERN SITES THIS
AFTERNOON. CONTINUED MVFR VSBY OVERNIGHT...AND WILL HAVE TO
MONITOR FOR LOWERED CIGS AS WELL.
&&

.PREV DISCUSSION... /ISSUED 300 AM CST WED FEB 1 2012/

SHORT TERM...TODAY THROUGH SATURDAY
THIS MORNING...A FRONTAL BOUNDARY IS STALLED NEAR NORTHWEST
ARKANSAS. SOUTH WINDS AHEAD OF THE FRONT CONTINUE TO BRING
MOISTURE AND 50+ DEGREE DEWPOINTS INTO THE REGION...ALONG WITH LOW
CLOUDS. HOW WARM THE TEMPERATURE GETS TODAY WILL BE LARGELY
DEPENDENT ON ANY PROLONGED BREAK IN THE CLOUDS.

UPPER WAVE WILL MOVE UP ACROSS THE REGION THIS AFTERNOON...AND
THIS WILL BE ENOUGH TO GIVE THE FRONT A PUSH TO THE SOUTH AND OUT
OF THE REGION. THERE WILL ALSO BE A CHANCE OF SHOWERS AND
THUNDERSTORMS WITH THE SYSTEM. HIGH PRESSURE WILL PUSH IN TONIGHT
BEHIND THE FRONT...ALBEIT BRIEFLY.

THE FRONT WILL MOVE BACK TO THE NORTH AS A WARM FRONT LATE
THURSDAY INTO THURSDAY NIGHT. UPLIFT ALONG AND AHEAD OF THE FRONT
WILL BE ENOUGH TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS BY
EARLY FRIDAY MORNING...WITH STORMS BECOMING LIKELY DURING THE DAY
AS A COLD FRONT AND DEVELOPING LOW PRESSURE APPROACH FROM THE
WEST.

GIVEN THE EXPECTED PATTERN...I WOULDN/T BE SURPRISED TO SEE
ISOLATED STRONG STORMS FRIDAY AFTERNOON AND NIGHT. HOWEVER...
THERE WILL NOT BE MUCH OF A CHANCE FOR STORMS TO BECOME SURFACE-
BASED WITH THE EXPECTED CLOUD COVER AND RAINFALL...SO THE THREAT
IS LIKELY TO BE LIMITED. WE WILL CONTINUE TO MONITOR CLOSELY...
HOWEVER.

COOLER...DRIER AIR WILL MOVE IN BEHIND THE FRONT ON SATURDAY...
WITH ANY LINGERING PRECIPITATION MOVING EAST OF THE AREA.

LONG TERM...SATURDAY NIGHT THROUGH TUESDAY
THE OVERALL UPR PATTERN REMAINS UNCERTAIN IN THE LONG TERM AS A
HIGHLY ANOMALOUS SPLIT FLOW REGIME TRANSITIONS TO A MORE AMPLIFIED
PATTERN.  THE PD WILL BEGIN WITH A REX BLOCK TYPE CONFIGURATION OVER
NOAM WITH A HUGE UPR RIDGE IN CANADA ABOVE A CUT OFF UPR LOW IN THE
CEN U.S. PLAINS. WHILE DETAILS ARE SKETCHY...THE GENERAL IDEA IS
THAT THE CUT OFF UPR LOW WILL SLOWLY PHASE INTO THE NRN STREAM AS
A PIECE OF ENERGY MOVES SOUTH FROM THE HUDSON BAY AND COLLECTS IT.
THIS SHOULD PROMOTE AT A LEAST A TEMPORARILY MORE AMPLIFIED PATTERN
THAN WHAT HAS BEEN SEEN OF LATE AS SHRTWV RIDGING BUILDS OVER THE
ROCKIES AND A HUDSON BAY VORTEX BRIEFLY SETS UP. HOWEVER...IT DOES
NOT APPEAR THE AMPLIFIED PATTERN WILL LAST LONG.

WHAT THIS ALL MEANS FOR THE NATURAL STATE IS LIKELY A PD OF NW FLOW
AND A BIT COOLER TEMPS FOR THE LONG TERM AS MODELS DROP A DRY AND
COOLER CANADIAN AIRMASS INTO THE STATE. WHILE UNCERTAINTY EXISTS IN
THE DETAILS AND CONFIDENCE IS AVERAGE AT BEST...WILL CONTINUE THE
GOING DRY AND COOLER FCST UTILIZING A BLEND BTW THE WARMER GFS AND
COLDER ECMWF.
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

AVIATION...58
Hazardous weather outlook, Feb 1, 9:30 AM CST, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
930 AM CST WED FEB 1 2012

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-021100-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
930 AM CST WED FEB 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL BE NOTED ACROSS
ARKANSAS TODAY...WITH THE BEST COVERAGE THIS AFTERNOON. AN ISOLATED
STRONG OR SEVERE STORM CANNOT BE RULED OUT...BUT WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED. LARGE HAIL AND DAMAGING WINDS WOULD BE THE
THREATS IF ANY STORMS MANAGE TO BECOME SEVERE. THE STORM THREAT WILL
WIND DOWN IN THE EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE NEXT STORM SYSTEM WILL APPROACH FOR FRIDAY AFTERNOON THROUGH
EARLY SATURDAY. SHOWERS AND THUNDERSTORMS WILL OVERSPREAD THE REGION
DURING THIS TIME AND THERE ARE INDICATIONS SOME OF THE STORMS COULD
BE STRONG TO POSSIBLY SEVERE. WHILE IT IS TOO EARLY TO DETERMINE IF
THE AREA WILL SEE WIDESPREAD SEVERE WEATHER...FORECASTS WILL BE
MONITORED CLOSELY OVER THE NEXT SEVERAL DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

63/58

In the hours before

Special weather statement, Feb 1, 11:30 AM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1130 AM CST WED FEB 1 2012

ARZ030-037-011800-
LOGAN AR-SCOTT AR-
1130 AM CST WED FEB 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SCOTT AND SOUTHWESTERN
LOGAN COUNTIES UNTIL NOON CST...

AT 1126 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 9 MILES NORTHWEST OF COALDALE...OR 13 MILES
WEST OF HARTFORD...MOVING EAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  WALDRON...            OLIVER...             MORGAN SPRINGS...
  MANSFIELD...          LAKE HINKLE...        ECHO...
  BEAUCHAMP...          WINFIELD...           LUCAS...
  IONE...               HON...                ELM PARK...
  CAUTHRON...           BOLES...              BLACK FORK...
  BATES...              BARBER...             ABBOTT...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3493 9445 3496 9441 3496 9429 3497 9424
      3505 9423 3507 9425 3508 9424 3511 9415
      3512 9414 3514 9404 3474 9405 3474 9446
TIME...MOT...LOC 1730Z 261DEG 35KT 3496 9455

58
Special weather statement, Feb 1, 12:16 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1216 PM CST WED FEB 1 2012

ARZ037-038-011915-
SCOTT AR-YELL AR-
1216 PM CST WED FEB 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YELL AND CENTRAL
SCOTT COUNTIES UNTIL 115 PM CST...

AT 1212 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF THUNDERSTORMS NEAR WALDRON...MOVING EAST AT 40
MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THESE STORMS AS
THEY TRACK TOWARD HARVEY AND BLUFFTON.

* LOCATIONS IMPACTED INCLUDE...
  WALDRON...            MUDDY CREEK WMA...    FOURCHE VALLEY...
  CARDIFF...            WING...               WALTREAK...
  UNION HILL...         ROVER...              PARKS...
  ONYX...               OLIO...               NOLA...
  NEEDMORE...           HARVEY...             GRAVELLY...
  CHULA...              CEDAR CREEK...        BRIGGSVILLE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3498 9413 3500 9330 3477 9333 3477 9339
      3474 9339 3475 9374 3474 9375 3477 9414
TIME...MOT...LOC 1815Z 274DEG 36KT 3487 9402

46
Special weather statement, Feb 1, 1:01 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
101 PM CST WED FEB 1 2012

ARZ040-041-052-011945-
MONTGOMERY AR-PIKE AR-POLK AR-
101 PM CST WED FEB 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL POLK...NORTHWESTERN PIKE
AND SOUTHWESTERN MONTGOMERY COUNTIES UNTIL 145 PM CST...

AT 100 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 3 MILES NORTH OF COSSATOT RIVER SP...OR 11 MILES
SOUTH OF MENA...MOVING EAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  OPAL...               MCCAULEY...
  LITTLE MISSOURI FALLS REC AREA...           HARTLEY...
  ALBERT PIKE REC AREA...                     SHADY...
  PINE RIDGE...         NUNLEY...             LANGLEY...
  DALLAS...             BOARD CAMP...         BIG FORK...
  WOLF PEN GAP...       WEST HANNA MTN...     TURNERS MTN...
  SUGARTREE MTN...      SMOKE ROCK MTN...     SHERMAN MTN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3453 9436 3461 9381 3428 9380 3430 9394
      3435 9395 3435 9425 3433 9426 3434 9435
TIME...MOT...LOC 1901Z 266DEG 28KT 3442 9423

44

The radar

The Western Arkansas radar (KSRX), 95 km away, was scanning. The volume nearest the first event began at 19:05 UTC.

Open the radar archive at this moment

Event by event

10 hail, 10 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Hail, Yell

When
February 1, 1:06 PM CST
Where
Yell County, 3.15 mi ENE of Wing
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.950, -93.400

Hail, Saline

When
February 1, 2:10 PM CST
Where
Saline County, 3.51 mi N of Rubicon
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.700, -92.764

Hail was covering the ground on Highway 9 between Crows and Paron.

Hail, Pike

When
February 1, 2:14 PM CST
Where
Pike County, Glenwood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.320, -93.550

Hail, Hot Spring

When
February 1, 2:17 PM CST
Where
Hot Spring County, Malvern
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.370, -92.800

Thunderstorm Wind, Hot Spring

When
February 1, 2:24 PM CST
Where
Hot Spring County, Bismarck
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
34.320, -93.170

Trees and power lines were blown down in Bismarck.

Hail, Saline

When
February 1, 2:41 PM CST
Where
Saline County, East End
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.550, -92.350

Hail, Saline

When
February 1, 2:45 PM CST
Where
Saline County, East End
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
34.550, -92.350

Thunderstorm Wind, Hot Spring

When
February 1, 2:50 PM CST
Where
Hot Spring County, Malvern
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
34.370, -92.800

Trees and power lines were blown down in Malvern.

Hail, Hot Spring

When
February 1, 2:54 PM CST
Where
Hot Spring County, 2 mi SE of Malvern
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.349, -92.775

Hail, Jefferson

When
February 1, 3:01 PM CST
Where
Jefferson County, Redfield
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.430, -92.180

Hail, Grant

When
February 1, 3:19 PM CST
Where
Grant County, Ain
Measured
1.75 in hail
Reported by
Public
Coordinates
34.200, -92.330

Thunderstorm Wind, Grant

When
February 1, 3:30 PM CST
Where
Grant County, 2 mi N of Leola
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
34.199, -92.580

Several trees were blown down along Arkansas 46 south.

Thunderstorm Wind, Lonoke

When
February 1, 3:30 PM CST
Where
Lonoke County, Humnoke
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
34.530, -91.770

Several trees were blown down in Humnoke.

Funnel Cloud, Prairie

When
February 1, 3:36 PM CST
Where
Prairie County, 2 mi SW of (Sgt)stuttgart Municipal Airport
Reported by
Law Enforcement
Coordinates
34.580, -91.595

The manager of the Stuttgart airport observed a funnel cloud southwest of the airport.

Thunderstorm Wind, Prairie

When
February 1, 3:38 PM CST
Where
Prairie County, (Sgt)stuttgart Municipal Airport
Measured
71 kt (82 mph) measured gust
Property damage
$40,000
Reported by
AWOS
Coordinates
34.600, -91.570

A wind gust to 82 mph was measured by AWOS at the Stuttgart Municipal Airport. An anemometer atop the terminal building measured a gust to 86 mph. Minor damage occurred at three hangars. The hangar doors were strengthened after a tornado in 2004 and thus did not blow in with this storm. A window was blown out of an SUV parked at the terminal. Near the airport, sheds were destroyed, tin was peeled off a barn, a vehicle was damaged by flying tin, a power pole was broken off, and power lines were blown down.

Hail, Prairie

When
February 1, 3:38 PM CST
Where
Prairie County, (Sgt)stuttgart Municipal Airport
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
34.600, -91.570

Thunderstorm Wind, Arkansas

When
February 1, 3:40 PM CST
Where
Arkansas County, 2.01 mi NNE of Parham
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
34.556, -91.484

Power poles were broken off, and trees and power lines were blown down on U.S. 79 between Stuttgart and Ulm.

Thunderstorm Wind, Jefferson

When
February 1, 3:40 PM CST
Where
Jefferson County, 0.5 mi NE of Pine Bluff
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
34.225, -92.014

Several trees were blown down in Pine Bluff around 5th and Cherry. A few power lines were also down.

Thunderstorm Wind, Arkansas

When
February 1, 4:14 PM CST
Where
Arkansas County, 0.76 mi W of Indiana
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
34.248, -91.343

Several trees and power lines were downed south of DeWitt.

Thunderstorm Wind, Arkansas

When
February 1, 4:14 PM CST
Where
Arkansas County, De Witt
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
34.300, -91.330

A couple of trees were downed in DeWitt.

Thunderstorm Wind, Desha

When
February 1, 4:37 PM CST
Where
Desha County, 0.9 mi SW of Watson
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
33.890, -91.260

A few trees were downed along Arkansas 1 in Watson.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2012Every state in 2012This day in weather historyWarnings in Arkansas, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356542, 356541, 356540, 356539, 356520, 356538, 356537, 356521, 356536, 356535, 356534, 356522, 356523, 360732, 356525, 356533, 356526, 356528, 356529, 356530, 356531.